Alert archive / Mississippi / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Jackson, MS

January 8, 2024Copiah County, Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 8, 2024, 9:54 PM CST for Copiah County, Franklin County, Lincoln County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2024, 9:54 PM CST (03:54 UTC)
Expired
Jan 9, 2024, 12:45 AM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Franklin County, MS, Lincoln County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 10:41 PM CSTFLASH FLOODBrookhaven, MSMultiple roads flooded across Brookhaven.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 919 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
919 m²/s²
0-3 km storm-relative helicity
1407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS54 KJAN 090354
FFWJAN
MSC029-037-085-090645-
/O.NEW.KJAN.FF.W.0002.240109T0354Z-240109T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
954 PM CST Mon Jan 8 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Copiah County in central Mississippi...
  Central Lincoln County in south central Mississippi...
  Eastern Franklin County in southwestern Mississippi...

* Until 1245 AM CST.

* At 954 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brookhaven, Hazlehurst, Wesson, Beauregard, Loyd Star, Vaughn, 
  West Lincoln, Martinsville, Mccall Creek, Center Point, Little 
  Springs and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3135 9087 3192 9038 3179 9012 3173 9018
      3172 9025 3168 9024 3135 9059

FLASH FLOOD...RADAR INDICATED

$$

sas20
1 follow-up statement
838 
WGUS74 KJAN 090453
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1053 PM CST Mon Jan 8 2024

MSC029-037-085-090645-
/O.CON.KJAN.FF.W.0002.000000T0000Z-240109T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Copiah MS-Franklin MS-Lincoln MS-
1053 PM CST Mon Jan 8 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CST TUESDAY 
FOR SOUTHEASTERN COPIAH, CENTRAL LINCOLN AND EASTERN FRANKLIN 
COUNTIES...

At 1053 PM CST, emergency management reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 4 inches 
of rain have fallen. Flash flooding is already occurring with 
flooding of roadways reported across the city of Brookhaven as well 
as surrounding areas.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Brookhaven, Hazlehurst, Wesson, Beauregard, Loyd Star, Vaughn, 
  West Lincoln, Martinsville, Mccall Creek, Center Point, Little 
  Springs and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3135 9087 3192 9038 3179 9012 3173 9018
      3172 9025 3168 9024 3135 9059

FLASH FLOOD...OBSERVED

$$

sas20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:27 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 8, 9:27 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
927 PM CST Mon Jan 8 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE...
Issued at 906 PM CST Mon Jan 8 2024

The forecast is generally on track as a strong cold front
generally extends along the Mississippi river this evening.
Widespread showers/storms are occuring across most of the area.
Currently flash flooding is the main concern, but instability is
increasing over the southern counties. A tornado watch is
currently in effect for areas along and south of the Highway 84
corridor into the overnight hours. The cold front will move east
of the area by 2am or so, ending the severe threat for the
area./15/

&&

.DISCUSSION...
Issued at 345 PM CST Mon Jan 8 2024

Through Tonight: A dynamic storm system will continue to move
across the forecast area as we go through the near term with
impacts related to severe weather, heavy rainfall, and strong wind
expected. Very little has changed concerning timing/location of
these hazards, and have generally maintained threat graphics from
this morning. The only significant adjustments were to trim some
of the back side of the limited flood threat based on the new WPC
QPF, and to add a mention of a hail threat given the hail
observations so far. Lower 60 dewpoints are serving as a good
threshold for surface-based severe weather potential. Otherwise,
severe/flooding threats will be mostly confined to southeast
portions of the area while strong wind will be area wide.

Tuesday: Strong cold advection and subsidence will allow for
stronger winds to efficiently mix to the surface, and will continue
the wind advisory through the day. Given the likely soaked grounds,
compromised trees will be at a greater risk for coming down
resulting in a few power outages. As the mid level trough axis and
very cold air aloft swing across the area, there will be an increase
in stratocumulus development, and a few sprinkles or even flurries
can't be ruled out mainly during the afternoon to early evening over
northern portions of the forecast area. Temperatures will remain
above freezing at the surface however and no impacts are expected.
In any case, the combination of wind and colder temperatures will
make for a very uncomfortable day as temperatures will likely drop
into the mid to upper 30s for much of the area by mid/late
afternoon. /EC/

Long Term (Tue Night-Monday): An active weather period can be
expected in the extended forecast. Multiple shortwaves will
progress across the CWA beginning on Thursday night into Friday
and into early next week.

Tuesday night through Wednesday night: As the low pressure system
and cold front migrates away from the CWA by Tuesday evening,
winds will be significantly lower and cold air advection will drop
overnight temperatures to the upper 20s to lower 30s. A temporary
drying period will takes place as a weak surface ridge forms over
the Southeastern CONUS on Wednesday and early Thursday.

Thursday evening into Friday: An upper level trough will push
another cold front through the area. Moist air will return to the
area thanks to southwesterly flow. Showers and thunderstorms will
be possible with some storms potentially being severe Thur night
into Friday. As the system progresses away from the area, some
light winter precip may be possible as moisture wraps around the
back side. More updates on the severe and light winter precip
potential will be provided as the system evolves. Post frontal
passage will filter in colder air and provide a brief drying
period over the weekend. Beginning next week, it appears likely
that a potent cold front will bring an Arctic airmass across the
region. Uncertainty remains in terms of winter precipitation with
the development of the system. We will continue to monitor the
development of this system. /SW/

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM CST Mon Jan 8 2024

MVFR conditions will prevail throughout the TAF period with possible
IFR conditions at some southern/southeastern TAF sites. SHRA/TSRA
and possible +TSRA will continue as a cold front progress through
the area this evening. Strong sustained winds and wind gusts will
continue into tomorrow. Showers and thunderstorms will begin to
diminish by early tomorrow morning. /SW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       41  49  29  54 / 100  40   0   0
Meridian      43  53  30  54 / 100  50   0   0
Vicksburg     39  48  28  55 / 100  20   0   0
Hattiesburg   46  55  30  55 / 100  40   0   0
Natchez       39  48  29  55 / 100  20   0   0
Greenville    40  45  29  52 / 100  20   0   0
Greenwood     41  47  28  53 /  90  40   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 6 PM CST Tuesday for MSZ018-019-025>066-
     072>074.

     Flood Watch until 7 AM CST Tuesday for MSZ055>058-061>066-
     072>074.

LA...Wind Advisory until 6 PM CST Tuesday for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 6 PM CST Tuesday for ARZ074-075.

&&

15/

In the hours before

Special weather statement, Jan 8, 4:13 PM CST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Jackson MS
413 PM CST Mon Jan 8 2024

MSZ043-048-049-082300-
Hinds MS-Rankin MS-Madison MS-
413 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANKIN...CENTRAL HINDS
AND MADISON COUNTIES THROUGH 500 PM CST...

At 413 PM CST, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 60 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jackson, Madison, Ridgeland, Flowood, and Pocahontas around 420 PM
  CST.
  Canton, Gluckstadt, and Annandale around 425 PM CST.
  Sharon around 440 PM CST.
  Farmhaven and Way around 445 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 9065 3258 9043 3258 9040 3261 9035
      3261 9034 3264 9031 3264 9029 3266 9027
      3267 9020 3268 9018 3269 9014 3270 9013
      3270 9010 3277 9002 3264 8980 3239 8975
      3208 9026
TIME...MOT...LOC 2213Z 219DEG 52KT 3230 9031

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

86
Special weather statement, Jan 8, 4:40 PM CST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
440 PM CST Mon Jan 8 2024

MSZ019-025-034-035-041-082330-
Washington MS-Sharkey MS-Humphreys MS-Leflore MS-Sunflower MS-
440 PM CST Mon Jan 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SUNFLOWER...
SOUTHWESTERN LEFLORE...SOUTHEASTERN WASHINGTON...CENTRAL HUMPHREYS
AND NORTHERN SHARKEY COUNTIES THROUGH 530 PM CST...

At 440 PM CST, Doppler radar was tracking a strong thunderstorm over
Delta City, or 8 miles south of Hollandale, moving northeast at 65
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Hollandale, Darlove, and Murphy around 445 PM CST.
  Isola around 450 PM CST.
  Inverness around 455 PM CST.
  Indianola, Moorhead, and Swiftown around 500 PM CST.
  Morgan City and Quito around 510 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 9024 3337 9030 3337 9032 3336 9032
      3336 9030 3301 9057 3301 9092 3310 9092
      3360 9063
TIME...MOT...LOC 2240Z 218DEG 58KT 3306 9082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

86
Local storm report, Jan 8, 5:38 PM CST, 4 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
538 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Non-Tstm Wnd Dmg 5 NNW New Sight         31.71N 90.48W
01/08/2024                   Copiah             MS   Public

            Strong winds caused a tree to fall near
            Lottsmith Rd in Wesson.

&&

CR
Local storm report, Jan 8, 5:48 PM CST, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
548 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             1 SW Columbus           33.50N 88.41W
01/08/2024  E0.25 inch       Lowndes            MS   Public

            Pea size hail reported in downtown Columbus
            neat the corner of Main St and 5th St.

&&

CR
Local storm report, Jan 8, 9:24 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
924 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Hail             3 SSW Brookhaven        31.54N 90.46W
01/08/2024  E0.25 inch       Lincoln            MS   Emergency Mngr

            Emergency management reported pea size hail
            in Lincoln County.

&&

CR
Special weather statement, Jan 8, 9:24 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Jackson MS
924 PM CST Mon Jan 8 2024

MSZ054-055-061>063-072-090430-
Lawrence MS-Copiah MS-Lincoln MS-Franklin MS-Simpson MS-Marion MS-
924 PM CST Mon Jan 8 2024

...STRONG THUNDERSTORMS WILL IMPACT SIMPSON...NORTHWESTERN MARION...
LINCOLN...LAWRENCE...SOUTHEASTERN FRANKLIN AND EASTERN COPIAH
COUNTIES THROUGH 1030 PM CST...

At 924 PM CST, emergency management reported strong thunderstorms
along a line extending from near Whites to near Little Springs.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Emergency management.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Brookhaven, Hazlehurst, Wesson, Beauregard, Georgetown, Mccall
  Creek, Hopewell, Center Point, West Lincoln, and Martinsville
  around 930 PM CST.
  Braxton around 935 PM CST.
  Rockport and Union around 940 PM CST.
  Bogue Chitto around 945 PM CST.
  D'Lo, Sontag, Oma, and Enterprise around 950 PM CST.
  Mendenhall and Pinola around 955 PM CST.
  East Lincoln, Shivers, and Wanilla around 1000 PM CST.
  New Hebron around 1005 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 AM CST for south central
and southwestern Mississippi.

&&

LAT...LON 3135 9011 3135 9086 3205 9020 3205 8980
      3177 8987 3176 8997 3152 8998 3152 8996
      3138 8995 3132 9003
TIME...MOT...LOC 0324Z 252DEG 38KT 3203 9019 3141 9078

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

86

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 8:33 PM CSTFlash Flood WarningJANAdams, Franklin, Jefferson3 hr
Jan 8, 9:24 PM CSTSpecial Weather StatementJANLawrence, Lincoln, Simpson66 min
Jan 8, 10:02 PM CSTSpecial Weather StatementJANJasper, Simpson, Smith58 min
Jan 8, 11:16 PM CSTFlash Flood WarningJANCovington, Jasper, Jones, Smith3 hr
Jan 9, 1:09 AM CSTSpecial Weather StatementJANForrest, Lamar81 min
Jan 9, 1:25 AM CSTTornado WarningJANForrest35 min
Jan 9, 1:36 AM CSTTornado WarningJANJones25 min

Nearby

Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.